I've been investigating Losartan

I have been on losartan for years, along with bisoprolol to slow my heart rate, various pills for arthritis and have developed a nasty dry cough and put on loads of weight. I also get leg cramps, tummy upsets, voracious appetite but cannot eat much at a time, chronic anxiety and burning itchy hands and feet.

I was horrified by the number of people who (like me) have been told their side effects are impossible with an angiotensin blocker and to keep taking them. Too many other people seem to have exactly the same symptoms.

So I stopped taking them last week.

Just stopped.

Now I think it was perhaps a stupid thing to do, because although initially I felt on top of the world and lost 1lb in 5 days without trying, I have now developed rather nasty tummy probs which need instant access to a loo. My BP was 161/86 this morning.

Perhaps I should have got help from my doc, but having been dismissed in no uncertain terms last time I asked, I just got fed up and stopped.

Now I'm considering taking half a tablet every day.

I'll let you know what happens.

I'm 77.

19 Replies

  • Morning , I believe there are different sizes in the Losartan at least two. So i would go back to your GP and tell him what you did and explain what has happened since and ask to try something else . There are plenty of different BP tablets so I wouldnt worry too much.

    Hugs to you and best wishes hope you are coping with the heat.


  • Thanks. As regards the heat - we had just 2 days of heat up here in the frozen north, and today is quite pleasant at 20c but with that white overcast sky which makes you think of rain.

    My new doc told me last time I visited that I'd tried all the alternatives (which I find hard to believe) and should stay on losartan as it works with the kidneys to soften the arteries and had none of the side effects I was complaining of (which I definitely didn't believe) - in fact she as good as told me I was a liar.

    The dose of Losartan I have is 100mgs a day, and the tablets are scored across the centre so they are easy to halve. I'll try the 50mg dose for a week and report back.

    I have now decided to watch my weight too now as the small loss of 1lb has been encouraging - please don't say its all those trips to the loo!!!!

  • Much as we hate taking BP meds and coping with their side effects, you should never just stop taking the pills without consulting your Dr in the first instance.

    Of course it is quite possible that your seemingly resultant tummy problems are not related to stopping Losartan at all but simply a stomach virus.

    161/86 is on the high side but it could be related to your stomach problem. what was your BP before stopping the Losartant? Perhaps returning to a smaller dose of Losartan might bring your BP back to that level - you can only try it and see.

    For the stomach problem, do try and get hold of some arrowroot biscuits. If nausea/sickness is involved, then sports drinks can help.

    I hope you feel better soon. Good luck.

  • Ýou may want to consider frequent small portions of organic fruits , vegitables, lean meat and fish instead of the plates of other food.

  • I'm also coeliac so I eat very little in the way of grains (bread, cake, biscuits all have to be gluten free) and I do eat a lot of fruit, veg, meat and fish. If I eat ant gluten at all I'll very ill and feel the effects for days.

    I can eat sugar though - and there's the trouble I think (meringues, chocolate, ice cream etc). :-)

  • I am 71 and taling Losartan since long. Ofcource cough is a problem .Since i am diabetic ,I take suger free cough syrup in hot water at night and find it helpful . F or leg cremps ,I take a glass of water before sleep and found my problem gone except urination at night ,but it is better to pee at night then having cremps which are more painful

  • I'm now taking 50mgs of losartan.

    This morning I am back down to 145/90 which is about the same as it was on 100mgs which is why I wasn't happy (well that and the coughing too) But I seem to fluctuate.

    I was only woken 3 times last night by the cough. (aside - why to I then just HAVE to get up for a wee? - thats why I can remember the number of times I've woken). Thats a record result - do you think I might start sleeping through?

    Hubby is still in the spare room.

    Nice to talk to someone in the same age bracket Sezal, I am now taking half a 100mg tablet in the mornings. I measure my BP most days at about 10am before I have my mid morning cuppa. I've cut out the snacks (I am coeliac so no biscuits) and am eating plenty of fruit and veg, so lets hope the weight loss continues.

    My hubby is diabetic and uses sugar free Fishermans Friends which used to help with the cough. My doc thought I had 'silent' reflux and recommended Gaviscon - that does help but I think it just coats your throat with soothing syrup - I haven't checked the sugar content though.

  • In case of reflux, my doctor suggetsed to sleep on the left side which also has been helpful .I may tell that I am from India

  • I don't actually have reflux, that's why my GP calls it 'silent' reflux, and although I'd love to be able to sleep on either side, the pain in my shoulders prevents it, Thank you for your input though, its appreciated.

  • Yes one can have pain in the shoulders , but just tilt toward leftwhille sleeping and one will not have pain

  • good luck ....... an understanding Doc is the main key , my doc is new so trial and error ..stay posative .... I am still 64 ..laughing 65 in Nov

  • good wishes and stay blessed for along happylife

  • Wow - this morning my reading was 127/87 but my pulse rate was in the 90s. Is this a blip?

  • Your bp looks good. Is that just with half a tablet.

  • A week on and my cough has gone (it seems) and I slept right through the night last night! My BP is still a bit erratic at between 121/80 and 165/89 over the last 7 days which is actually better than when I was on 100mgs losartan. Its early days yet - I'll see the month out and keep a daily check and let you know.

    OFF TOPIC I can't find anywhere on this site to ask questions about internet problems. I have just got a new laptop with windows 10, and when I tried to access Health Unlocked it warned me this was not a secure site and refused to load it in 'Bing' which is the equivalent of old Internet Explorer. Anyone know where I find this kind of 'help'?

  • Back into HealthUnlocked thank goodness.

    I am still taking half a 100mg pill and still in an acceptable (to me) range at 132/88 this morning. Still NOT losing any weight, though I feel much more energetic - sleeping through the night without a coughing fit helps enormously.

  • That sounds very good. Is that all you take for high blood pressure

  • It is just now, yes, and I'm happy with it although it was 143/77 two days ago. I'm just not going to fret about it any more. If it suddenly does up I'll return to 100mgs losartan again.

    I think the fact that I get a good night's sleep at last is really helping!

  • I have been taking Losartan mg for nearly two years but have no capacity to do physical exercise for more than ten minutes and have aches and pains like all the time esp sore feet after short walking

    Before I could do my housework gardening etc for hours I gave up smoking two years ago once diagnosed with hbp but am now two and a half stone overweight

    Despite healthy diet and water drinking it just won't shift

    Does anyone have experience of losing weight while on Losartan

    My gp just won't have it that it is related and I often have high 149/90 readings but these come down to 136/80 sometimes occasionally 127/73 and know take magnesium and probiotics but fluctuate between 12 and 12.5 stone

    I am desperate to lose weight and am not able to come off meds as it will make hbp rise so am considering asking to be prescribed oralistat

    Any advice?

You may also like...